Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 131, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 3, 2002, 4:11 PM CDT for Clark County, Hamlin County, South Dakota. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2002, 4:11 PM CDT (21:11 UTC)
- Expired
- Aug 3, 2002, 5:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Clark County, SD, Hamlin County, SD
The radar
The Aberdeen radar (KABR), 117 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 4:19 PM CDT | Hail 0.75 | Bryant, SD | |
| Aug 3, 4:20 PM CDT | Hail 0.75 | Willow Lake, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 322 m²/s²
- 0-3 km storm-relative helicity
- 548 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
310 WUUS53 KABR 032111 SVRABR SDC025-057-032200- /NEW.KABR.SV.W.0211.032111-032200/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 411 PM CDT SAT AUG 3 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLARK COUNTY IN NORTHEAST SOUTH DAKOTA HAMLIN COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 500 PM CDT * AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF BRYANT...OR ABOUT 12 MILES NORTH OF DE SMET...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HAYTI AROUND 435 PM CDT STONE BRIDGE AROUND 445 PM CDT CASTLEWOOD AROUND 455 PM CDT A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4463 9784 4454 9777 4460 9693 4480 9698 FAUCETTE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:23 PM CDT, 48 minutes earlier.
Area forecast discussion, Aug 3, 3:23 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 323 PM CDT SAT AUG 3 2002 FORECAST CONCERN FOR TONIGHT WILL BE CHANCES FOR SEVERE WEATHER EARLY THIS EVENING. MODELS REMAIN CONSISTENT IN THE SHORT TERM AND WITH TIMING OF SURFACE BOUNDARY TONIGHT. PREFER THE ETA OUT TO 84 HOURS FOR THIS FORECAST WITH AVN CONTINUING CONVECTIVE SCALE FEEDBACK ISSUES UPSTREAM OF UPPER RIDGE AXIS. SURFACE ANALYSIS FROM 19Z SHOWS SLP MINIMUM ACROSS CENTRAL SOUTH DAKOTA WITH WARM FRONTAL BOUNDARY STRETCHING SOUTHEAST FROM LOW INTO SOUTHEAST SOUTH DAKOTA. LAPS DATA INDICATING GREATEST INSTABILITY ACROSS SOUTHEAST SOUTH DAKOTA WITH SURFACE BASED CAPES OF 2500-3000 J/KG. PERSISTENT MID LEVEL CLOUD HAS ACTED TO LIMIT DESTABILIZATION TO SOME DEGREE ACROSS SOUTHEAST CWA WHERE LIFTED INDICES RIGHT AROUND 0 AND SURFACE BASED CAPES BETWEEN 500 AND 1000 J/KG. CAP WHICH HAD FORMED FROM WARM ADVECTION PATTERN HAS ERODED IN SOUTH CENTRAL SOUTH DAKOTA AS SURFACE HEATING HAS BEEN MORE PREVALENT THROUGH THIS AFTERNOON. AS PROGRESS THROUGH LATE AFTERNOON...EXPECT CONVECTION ACROSS SOUTH CENTRAL SOUTH DAKOTA TO MOVE NORTHEAST AND POSSIBLY AFFECT FAR SOUTHERN AND SOUTHEASTERN COUNTIES. 18Z MESOETA SHOWING WELL DEFINED 700 HPA SHORT WAVE ACROSS CENTRAL SOUTH DAKOTA. EXPECT LOW LEVEL LIFT DOWNSTREAM OF THIS WAVE TO BE ENOUGH TO WEAKEN CAP ACROSS FAR SOUTHEAST CWA. LAPS SOUNDING INDICATING PERSISTENCE OF GOOD LOW LEVEL VEERING PROFILE WHICH ANY STORMS WILL BE ABLE TO TAP INTO WITH 0-3 SRH OF AROUND 150. RECENTLY ISSUED TORNADO WATCH INCLUDES COUNTIES EAST OF KABR. WITH 700 HPA TROUGH MOVING EAST OF CWA THIS EVENING BEST LOW LEVEL SHEAR WILL MOVE INTO CENTRAL MINNESOTA ALONG WITH BULK OF LOW LEVEL WARM AIR ADVECTION. SURFACE HIGH BUILDS INTO AREA TONIGHT WITH WEAK LOW LEVEL COLD AIR ADVECTION. STILL FEEL THAT NORTH WINDS COULD APPROACH BREEZY CATEGORY FOR A TIME BETWEEN 07-11Z ACROSS FAR NORTHEAST CWA WHERE PRESSURE RISES WILL BE THE MOST SUBSTANTIAL. WILL CLEAR RAPIDLY TONIGHT AS SYNOPTIC SCALE MID LEVEL DVM MOVES INTO AREA WITH APPROACH OF MID LEVEL RIDGING. DEEP UPPER LOW FORECASTED TO MOVE INTO NORTHERN ONTARIO BY SUNDAY EVENING AND UPPER WAVE PATTERN REMAINS FAIRLY AMPLIFIED WITH MODELS CONTINUING TO SHOW MORE PRONOUNCED UPPER RIDGING FROM SUNDAY NIGHT INTO MONDAY. THUS...FEEL THAT PRECIP PROSPECTS LOOKING LESS AND LESS PROMISING FOR SUNDAY EVENING AND WILL REMOVE POPS EXCEPT FOR FAR NORTHWEST CWA. MONDAY AND TUESDAY LOOK TO BE DRY UNDER INFLUENCE OF UPPER RIDGE WITH NEXT CHANCE OF TSRA LOOKING TO BE TUESDAY NIGHT AS EASTERN PACIFIC TROUGH ACQUIRES MORE OF POSITIVE TILT AND SLIGHTLY WEAKENS UPPER RIDGE OVER NORTHERN PLAINS. THIS WILL ALLOW FOR BETTER CHANCE OF NOCTURNAL CONVECTION TUESDAY NIGHT WITH WAA PATTERN FORMING DOWNSTREAM OF WEAK UPPER SHORT WAVE. .EXTENDED DISCUSSION... 5H RIDGE AXIS MOVES E OF CWA WITH SFC LOW MOVG IN FROM W. INCRGR CLDS...TSTMS FOR WED AND FRI AS SHT WVS MOVE THRU DEPRESSING RDG. OVERALL S TO SW FLOW...SO REASONABLE MSTR WITH THESE WVS. SAT SHOULD BE DRY AS SFC WV MOVES OFF TO EAST. .ABR...NONE MARSILI/MARSHALL
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 4:48 PM CDT | Severe Thunderstorm Warning | ABR | Codington | 27 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.